South Carolina, 2014Hail and Damaging Winds in South Carolina, May 25, 2014
May 25, 2014 · NWS CAE · 6 events in 3 counties and zones
Severe thunderstorms produced large hail and some wind damage in the SC CSRA counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms produced large hail and some wind damage in the SC CSRA counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at May 25, 1:50 PM EST, 19 minutes earlier.
Area forecast discussion, May 25, 1:50 PM EST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
250 PM EDT SUN MAY 25 2014
.SYNOPSIS...
HIGH PRESSURE CENTERED OFF THE COAST WILL CIRCULATE A MOIST
SOUTHERLY FLOW INTO THE FORECAST AREA THROUGH TUESDAY. A COLD
FRONT WILL MOVE SOUTHWARD AND INTO THE AREA WEDNESDAY OR THURSDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
AFTERNOON CONVECTION BEGINNING TO INITIATE ALONG THE STALLED
FRONTAL BOUNDARY ACROSS THE CSRA WHERE BETTER MOISTURE RESIDES AND
IS COINCIDENT WITH THE BEST INSTABILITIES. LIFTED INDEX VALUES IN
THIS AREA ARE AROUND -6C WITH SOME WEAK CONVERGENCE ALONG THE
SURFACE BOUNDARY AS WELL AS HAVING THE 850MB CONVERGENCE ZONE
NEARBY. HAVE HIGHEST POPS IN THIS AREA THROUGH THIS EVENING THEN
GRADUALLY LOWERING POPS OVERNIGHT BUT HOLDING ON TO SLIGHT CHANCE
THROUGH DAWN. OTHER CONVECTION THAT IS EXPECTED TO DEVELOP
UPSTREAM ON THE HIGHER TERRAIN SHOULD DRIFT SOUTHEASTWARD IN THE
NORTHWESTERLY FLOW INTO THIS EVENING. ISOLATED SEVERE CONVECTION
POSSIBLE WITH ONE WARNING ALREADY ISSUED ON A STORM THAT DEVELOPED
RAPIDLY.
LINGERING CONVECTION SHOULD DIMINISH AFTER MIDNIGHT WITH LOTS OF
DEBRIS CLOUDS AND CONTINUED HIGH LEVEL MOISTURE WITH CIRRUS CLOUDS
MOVING THROUGH THE NORTHWESTERLY FLOW WILL HELP KEEP TEMPERATURES
A BIT WARMER TONIGHT. LOWS EXPECTED IN THE MID 60S.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
UPPER LEVEL RIDGING WILL REMAIN OVER THE REGION WITH SOUTHERLY
FLOW CONTINUING TO PUMP MOISTURE INTO THE FORECAST AREA. A WEAK
SURFACE BOUNDARY WILL ALSO REMAIN ACROSS THE REGION AND ACT AS A
FOCUSING MECHANISM. MODELS SOUNDINGS INDICATE PWAT VALUES RISING
THROUGH THE PERIOD REACHING 1.9 INCHES BY TUESDAY AFTERNOON.
INSTABILITY VALUES ARE ALSO INCREASING WITH MODERATE FOR MONDAY
AND STRONG FOR TUESDAY. AS SUCH HAVE INCREASED POPS THROUGH THE
SHORT TERM WITH HIGH CHANCE EACH AFTERNOON AND EVENING. WITH THE
INSTABILITY AND MOISTURE CONCERNS HAVE KEPT SLIGHT CHANCE TO
CHANCE POPS EACH NIGHT AS WELL. TEMPERATURES THROUGH THE SHORT
TERM WILL BE IN THE MIDDLE TO UPPER 80S FOR DAYTIME HIGHS WITH
OVERNIGHT LOWS IN THE MIDDLE 60S.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
MODELS ARE IN GOOD AGREEMENT THROUGH THE LONG TERM WITH AN ACTIVE
PATTERN REMAINING OVER THE SOUTHEASTERN US THROUGH THE PERIOD. UPPER
LEVEL PATTERN INDICATES AN UPPER TROUGH OVER THE MS VALLEY ON
WEDNESDAY BECOMING CUT OFF OVER THE LOWER MS VALLEY WEDNESDAY NIGHT
WITH A WEAK FRONTAL BOUNDARY PUSHING INTO THE FORECAST AREA THEN
STALLING. THIS WILL KEEP PWAT VALUES BETWEEN 1.5 AND 1.9 INCHES
THROUGH THE LONG TERM MOISTURE AND WITH THE FRONTAL BOUNDARY STALLED
ACROSS THE REGION KEEP CHANCES OF MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS IN THE FORECAST EACH DAY. TEMPERATURES
THROUGH THE LONG TERM WILL BE NEAR NORMAL.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
VFR CONDITIONS GENERALLY EXPECTED THROUGH THE 24 HOUR TAF FORECAST
PERIOD OUTSIDE OF THUNDERSTORMS.
STALLED FRONTAL BOUNDARY HAS PROVIDED A FOCUS FOR STORM
DEVELOPMENT THIS AFTERNOON IN THE AGS/DNL AREA AND THOSE TERMINALS
COULD EXPERIENCE IFR VSBYS WITHIN THUNDERSTORMS. HAVE INCLUDED
VCSH WITH A TEMPO GROUP FOR STORMS THROUGH 22Z. CHANCES OF STORMS
POSSIBLE AT CAE/CUB/OGB BUT LOWER CONFIDENCE AND THEREFORE LEFT
OUT OF THE FORECAST AT THIS TIME AND WILL AMEND ACCORDINGLY. SOUTH
TO SOUTHEASTERLY FLOW THROUGH THIS EVENING BECOMING LIGHT AND
VARIABLE LATE. EXPECT PLENTY OF CIRRUS AND DEBRIS CLOUDS OVERNIGHT
WHICH WILL IMPACT RADIATIONAL COOLING AND FOG POTENTIAL. WHILE MVFR
FOG IS POSSIBLE AT AGS/OGB CONFIDENCE IS LOW BECAUSE OF THE
EXTENSIVE CLOUD COVER EXPECTED AND WILL LEAVE OUT OF THE FORECAST
AND LET LATER SHIFTS EVALUATE. WINDS PICK UP AFTER 15Z MONDAY FROM
THE SOUTH AROUND 5 TO 7 KNOTS.
EXTENDED AVIATION OUTLOOK...NO SIGNIFICANT IMPACTS TO AVIATION
EXPECTED MONDAY THROUGH THURSDAY.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, May 25, 5:47 AM EST, 8 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
647 AM EDT SUN MAY 25 2014
SCZ015-016-020>022-027>029-031-036>038-041-261100-
LANCASTER-CHESTERFIELD-NEWBERRY-FAIRFIELD-KERSHAW-LEXINGTON-RICHLAND-
LEE-SUMTER-ORANGEBURG-CALHOUN-CLARENDON-BAMBERG-
647 AM EDT SUN MAY 25 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
GAZ040-063>065-077-SCZ018-025-026-030-035-261100-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-MCCORMICK-EDGEFIELD-SALUDA-
AIKEN-BARNWELL-
647 AM EDT SUN MAY 25 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
A FEW THUNDERSTORMS THIS AFTERNOON AND EVENING COULD POSSIBLY CONTAIN
DAMAGING WIND AND HAIL.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.
In the hours before
Special weather statement, May 25, 12:58 PM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
158 PM EDT SUN MAY 25 2014
GAZ040-064-SCZ018-251900-
COLUMBIA-LINCOLN-MCCORMICK-
158 PM EDT SUN MAY 25 2014
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LINCOLN...COLUMBIA
AND MCCORMICK COUNTIES THROUGH 300 PM EDT...
AT 150 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...OVER COLUMBIA COUNTY...MOVING NORTHEAST AT 10
MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...CLARKS HILL.
WIND GUSTS UP TO 45 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THE
STORMS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS. &&
LAT...LON 3378 8229 3370 8217 3369 8216 3368 8214
3368 8215 3365 8211 3363 8210 3360 8212
3358 8208 3345 8229 3358 8242 3359 8241
3363 8244
TIME...MOT...LOC 1755Z 226DEG 11KT 3362 8229
HCLocal storm report, May 25, 1:51 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
251 PM EDT SUN MAY 25 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0247 PM HAIL 6 NNW GROVETOWN 33.53N 82.26W
05/25/2014 E1.00 INCH COLUMBIA GA LAW ENFORCEMENT
COLUMBIA COUNTY DISPATCH REPORTED QUARTER
SIZE HAIL ALONG COLUMBIA RD IN APPLING.
&&
NWS COLUMBIA SC
IRIS SYSTEMSpecial weather statement, May 25, 1:58 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
258 PM EDT SUN MAY 25 2014
SCZ030-035-251945-
AIKEN-BARNWELL-
258 PM EDT SUN MAY 25 2014
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF AIKEN AND BARNWELL
COUNTIES THROUGH 345 PM EDT...
AT 256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR NEW ELLENTON...MOVING SOUTHEAST AT 15 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
NEW ELLENTON AND SAVANNAH RIVER SITE...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS. &&
LAT...LON 3342 8183 3354 8167 3333 8134 3315 8153
3315 8155 3310 8160
TIME...MOT...LOC 1858Z 313DEG 14KT 3340 8166
WRSThunderstorm Wind, Aiken
- When
- May 25, 2:09 PM EST to 2:13 PM EST
- Where
- Aiken County, 1.5 mi NNE of New Ellenton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $200
- Reported by
- Public
- Coordinates
- 33.440, -81.690
Public reported large branches down which damaged a fence. Dime size hail was also reported.
Hail, Aiken
- When
- May 25, 2:30 PM EST to 2:34 PM EST
- Where
- Aiken County, 0.58 mi E of New Ellenton
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 33.420, -81.690
Public reported half dollar size hail in New Ellenton.
Hail, Aiken
- When
- May 25, 3:10 PM EST to 3:14 PM EST
- Where
- Aiken County, 2.21 mi NW of Couchton
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 33.590, -81.650
Public reported quarter to half dollar size hail on New Bridge Road.
Hail, Aiken
- When
- May 25, 3:25 PM EST to 3:29 PM EST
- Where
- Aiken County, 4.89 mi NW of Kitchings Mill
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.620, -81.550
Public reported quarter size hail off of Flowing Well Road.
Thunderstorm Wind, Saluda
- When
- May 25, 6:00 PM EST to 6:04 PM EST
- Where
- Saluda County, 1.34 mi WSW of Bleases Xrds
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 34.040, -81.840
Highway Patrol reported trees down across Hwy 178.
Hail, Edgefield
- When
- May 25, 6:12 PM EST to 6:16 PM EST
- Where
- Edgefield County, 2.76 mi N of Pleasant Lane
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.960, -81.980
Spotter reported quarter size hail.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Debris Flow in Colorado, May 25, 20143 deaths · $25,000 · 1 event
- Rip Current in Texas, May 25, 20141 death · 2 injured · 1 event
- Hail and Damaging Winds in Georgia, May 25, 2014$761,000 · 2 in hail · 28 events
- Tornado and Flash Flooding in Texas, May 25 to 26, 2014$61,000 · EF0 · 16 events
- Damaging Wind and Heavy Rain in Kentucky, May 25, 2014$28,000 · 61 kt wind · 2 events
- Tornado and Flash Flooding in Texas, May 25, 2014$17,000 · EF0 · 12 events
- Flood in Colorado, May 25 to 31, 2014$25,000 · 1 event
- Flash Flooding and Flooding in Florida, May 25 to 29, 2014$6,000 · 1.75 in hail · 15 events
- Hail and Damaging Winds in Florida, May 25, 2014$11,000 · 1.5 in hail · 11 events
- Hail in Connecticut, May 25, 20141 injured · 1.75 in hail · 4 events
- Hail in Massachusetts, May 25, 2014$5,000 · 1.75 in hail · 9 events
- Hail and Damaging Wind in Georgia, May 25, 20141.25 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 508583, 508579, 508580, 508581, 508584, 508582.